Alert archive / Puerto Rico / Special Weather Statements in 2021
Special Weather Statement, NWS JSJ
NWS JSJ issued this special weather statement at Apr 29, 2021, 1:48 PM CDT. It was in force for 87 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 29, 2021, 1:48 PM CDT (18:48 UTC)
- Expired
- Apr 29, 2021, 3:15 PM CDT
- In force
- 87 min
- Issued by
- NWS JSJ
The radar
The San Juan radar (TJUA), 97 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The text
As transmitted.
146
WWCA82 TJSJ 291848
SPSSJU
Special Weather Statement
National Weather Service San Juan PR
248 PM AST Thu Apr 29 2021
PRZ007-009>011-292015-
Mayaguez and Vicinity-Western Interior-Southwest-Ponce and Vicinity-
248 PM AST Thu Apr 29 2021
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT MUNICIPALITIES
ALONG CENTRAL INTERIOR AND WESTERN PUERTO RICO...
At 247 PM AST, strong thunderstorms were clustered near Yauco. The
storms are nearly stationary.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Ponce, Yauco, Adjuntas, Aguada, Rincon, Moca, Guayanilla, Anasco,
Hormigueros, San Sebastian, Las Marias, Cabo Rojo, Mayaguez, Sabana
Grande, Utuado, San German, Lares, Lajas, Penuelas and Aguadilla.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 1839 6702 1832 6682 1832 6658 1817 6665
1802 6653 1796 6662 1797 6663 1801 6678
1796 6719 1800 6720 1801 6717 1804 6721
1817 6718 1821 6715 1828 6719 1830 6723
1836 6727 1841 6716 1839 6714 1846 6706
TIME...MOT...LOC 1847Z 240DEG 0KT 1809 6687
$$
FRGWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this special weather statement went out at Apr 29, 9:55 AM CDT, 3 hours 53 minutes earlier.
Area forecast discussion, Apr 29, 9:55 AM CDT, 3 hours 53 minutes before
Area Forecast Discussion...UPDATED National Weather Service San Juan PR 1055 AM AST Thu Apr 29 2021 .UPDATE...Precipitable water edged down slightly over the last 24 hours according to the latest sounding from San Juan at 29/12Z coming in at 1.68 inches. The upper level trough moving through the area is exercising its greatest influence to our east, however the profile is still quite unstable and heavy rain showers and isolated thunderstorms have already developed over north central and northeast Puerto Rico. A few thunderstorms have also been seen intermittently over the Caribbean waters east of Puerto Rico. Showers and thunderstorms have also developed over the southeast corner of the forecast area. This is expected to continue, and in the case of Puerto Rico, showers and thunderstorms are still expected to increase over the area. Also the upper level trough will re-strengthen later today and tonight to our west to prolong unstable conditions. A general warming trend is noted through Saturday. && .AVIATION...SHRA/+TSRA and mtn obscurations dvlpg over the local area, particularly PR and will briefly produce lcl areas of MVFR/IFR conds. SHRA to diminish ovr/wrn/cent PR aft 30/00Z, but sct SHRA will cont ovr ern PR and arnd the USVI. Sfc winds ENE 10-20 kt with sea breezes and gusts to 30 kt nr SHRA, bcmg aft 29/22Z 5-15 kt with land breezes. && .MARINE...Except for gusts around thunderstorms conds are generally setting into 10-20 knots with seas below 6 feet. Small craft advisory conds are not expected for the next 7 days. && .PREV DISCUSSION... /issued 405 AM AST Thu Apr 29 2021/ SYNOPSIS... Amplified mid-upper trough with strong upper jet max, deep layered moisture, and low level convergence are all in place to maintain a moist and unstable environment today through at least Friday. Lesser upper dynamics by Saturday but still good moisture pooling for locally induced convection over the weekend. Mariners should exercise caution over the Caribbean waters and Anegada Passage due to choppy marine conditions. SHORT TERM...Today through Saturday... The high amplitude mid to upper level trough with the base now extending southwest across Puerto Rico, and the upper level jet max just east of the U.S. Virgin islands over the northern Leeward islands, will continue to slowly lift northeastward through Friday. This instability aloft along with deep layered moisture and good low level convergence associated with the induced low level trough, will maintain a moist and unstable environment through Friday with a gradual improvement expected by Saturday. For the rest of the overnight and into the morning hours, showers and isolated thunderstorms will continue to affect the local waters and portions of the coastal areas of the islands from time to time. However,most of the activity should be over the coastal waters and between eastern Puerto Rico and the U.S. Virgin Islands. Rainfall in these areas will be moderate to locally heavy at times and may reach the coastal areas from time to time. For the rest of the day, as cloud cover diminishes, expect another active afternoon with increasing flood potential due to saturated soils, local and diurnal effects and the instability aloft. Mudslides in areas of steep terrain will also be possible. Recent GFS model guidance which now initialized well with the placement of the upper level feature and the present weather pattern, both suggest that this unstable weather pattern will persist through at least Friday, although a gradual depletion of low level moisture is expected. This in turn should begin to limit widespread convection across the local islands. On Saturday, winds are forecast to become more easterly, and the mid to upper level trough should continue to weaken while lifting northwards. This should then result in increasing stability aloft as the forecast area becomes situated on the subsident side of the upper trough. However, local and diurnal effects and available moisture will support afternoon convection, some of which may still lead to minor urban and small stream flooding as well as ponding of water on roadways and in poor drainage areas. LONG TERM...Sunday through Thursday The long term forecast looks like the transition term between the unstable to a more typical weather pattern. As both model guidances agree, the upper level trough will continue to move out of the region, pushed by a building mid to upper level ridge located over the western Atlantic. On Sunday, GFS model guidance localizes the upper level axis just at east of the Island, leaving the maxima jet just at our southeast near the U.S Virgin Islands. That being said, for Sunday, only a slightly unstable pattern will prevail with shower activity and still the possibility of isolated afternoon thunderstorms. An improvement in weather conditions will begin next week as the mid-level ridge continues to sink into the Central Atlantic. This ridge will provide more stable conditions aloft, limiting the potential for long life and widespread shower activity over the forecast area. However, low-level patches of moisture embedded in the trade winds combined with the local effects could result in goods rounds of showers activity, mostly over western sections of Puerto Rico. If model guidance is correct, the best days for shower activity are Monday into late Tuesday. As the high surface pressure shifts more into the central-east Atlantic, drier airmass will filter into the region. The drier air mass combined with the stable conditions aloft and a northeast low level wind flow, will result in less potential for a widespread shower activity. As a result, afternoon convection, if any, is expected to drift mainly over western and southwestern sections of Puerto Rico. AVIATION...VFR conditions expected most TAF sites, except for TISX where SHRA/VCTS will be psbl til at least 29/10Z. Thereafter, VCSH are expected for TJSJ, TJBQ, USVI and Leeward terminals through 29/14Z. This may result in brief MVFR conds with reduced visibility and SCT-BKN lyrs nr FL025...FL050...FL090. Aftn convection will bring another round of SHRA/Isold TSRA mainly at TJSJ, TJBQ and TJPS between 29/16-22Z. Winds will be calm to light and variable...bcmg fm E at 10-20 knots aft 29/14Z. MARINE... An upper level trough will continue to generate showers, with isolated thunderstorms and areas of heavy rainfall on occasions over the local waters. Mariners should exercise caution over the exposed waters for the next few days. Choppy marine conditions will prevail for some of the local waters due to moderate to fresh easterly winds the next several days. Therefore, small craft operators should exercise caution. There is a moderate risk of rip current for the northern beaches of Puerto Rico, beaches over Culebra and Vieques, and St. Croix as well. && .PRELIMINARY POINT TEMPS/POPS... SJU 85 74 86 76 / 40 40 70 40 STT 84 74 85 74 / 40 40 40 40 && .SJU WATCHES/WARNINGS/ADVISORIES... PR...None. VI...None. AM...None. && SHORT TERM...WS LONG TERM....DS PUBLIC DESK...RVT
Hazardous weather outlook, Apr 29, 3:46 AM CDT, 10 hours 2 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo Servicio Nacional de Meteorologia en San Juan PR 428 AM AST jueves 29 de abril de 2021 AMZ710>745-PRZ001>013-300830- San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central- Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-Las aguas costeras cercanas y lejanas a la costa del Atlantico y Caribe- 428 AM AST jueves 29 de abril de 2021 Esta perspectiva sobre las condiciones peligrosas del tiempo es para Puerto Rico y las aguas costeras del Atlantico. .Dia Uno...Hoy y esta noche .Tronadas...Existe probabilidad de tronadas con lluvia fuerte y vientos breves en rafagas temprano en la manana mayormente a traves del este de Puerto Rico y en horas de la tarde a traves del resto de Puerto Rico, con la mayor probabilidad de tronadas es a traves del centro y oeste de Puerto Rico. .Inundaciones...Lluvias fuertes pudieran ocasionar inundaciones urbanas y de riachuelos en areas de pobre drenaje, especialmente a traves del centro y oeste de Puerto Rico y sectores del area metropolitana de San Juan. Deslizamientos son posibles en areas de terrenos altos donde ya el suelo este saturado. .Vientos...Se esperan vientos sostenidos en exceso de 20 mph (17 nudos) a traves de las aguas locales y a lo largo de las areas costeras durante horas de la tarde. .Oleaje...Se espera oleaje picado de entre 5 a 6 pies mayormente a traves de las aguas mar afuera y pasajes locales. .Corrientes Marinas...Existe un riesgo moderado de corrientes marinas para las playas del norte y este de Puerto Rico y para todas las playas de Vieques y Culebra. .Dias dos hasta el siete...viernes a miercoles Al menos hasta el viernes inundaciones menores y de pequenos riachuelos son posibles mayormente en horas de la tarde debido a periodos de fuertes lluvias y tronadas aisladas. Existe un riesgo moderado de corrientes marinas y este continuara por los proximos dias para la mayoria de las playas del norte y este de Puerto Rico. .Comunicado sobre informacion reportada por observadores... No se espera activacion amplia de observadores. Favor de reportar cualquier informacion sobre inundaciones, vientos y corrientes marinas al Servicio Nacional de Meteorologia en San Juan mientras siguen las indicaciones de las autoridades locales y estatales. AMZ715-725-VIZ001-002-300830 San Tomas, San John e Islas Adyacentes- Santa Cruz-Aguas cercanas del Atlantico y aguas costeras adyacentes del Caribe- 428 AM AST jueves 29 de abril de 2021 Esta perspectiva sobre las condiciones peligrosas del tiempo es para Islas Virgenes Estadounidenses y las aguas costeras adyacentes. .Dia Uno...Hoy y esta noche .Tronadas...Existe probabilidad de tronadas con lluvia de moderada a fuerte y vientos breves en rafagas hoy mayormente en y alrededor de Santa Cruz y en horas de la tarde se esperan mayormente a traves de las aguas costeras de las islas. .Inundaciones...Periodos de lluvia entre moderada a localmente fuerte podrian resultar en inundaciones urbanas menores y de pequenos riachuelos y en acumulacion de agua en las carreteras y en areas de pobre drenaje. .Vientos...Se esperan vientos sostenidos en exceso de 20 mph (17 nudos) a traves de las aguas locales y a lo largo de las areas costeras durante horas de la tarde. .Oleaje...Se espera oleaje picado de entre 5 a 6 pies mayormente a traves de las aguas mar afuera y pasajes locales. .Corrientes Marinas...Existe un riesgo moderado de corrientes marinas para la mayoria de las playas de Santa Cruz y las playas con exposicion al norte y este de San Tomas. .Dias dos hasta el siete...viernes a miercoles Al menos hasta el viernes acumulacion de aguas en las carreteras y en areas de pobre drenaje son posibles debido a periodos de lluvia entre moderada a localmente fuertes mayormente en horas de la manana y en horas de la tarde. Existe un riesgo moderado de corrientes marinas y este continuara por los proximos dias para la mayoria de las playas del norte y algunas playas en el este. .Comunicado sobre informacion reportada por observadores... No se espera activacion amplia de observadores. Favor de reportar cualquier informacion sobre inundaciones, vientos y corrientes marinas al Servicio Nacional de Meteorologia en San Juan mientras siguen las indicaciones de las autoridades locales y estatales.
In the hours before
Special weather statement, Apr 29, 1:48 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service San Juan PR
248 PM AST Thu Apr 29 2021
PRZ007-009>011-292015-
Mayaguez and Vicinity-Western Interior-Southwest-Ponce and Vicinity-
248 PM AST Thu Apr 29 2021
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT MUNICIPALITIES
ALONG CENTRAL INTERIOR AND WESTERN PUERTO RICO...
At 247 PM AST, strong thunderstorms were clustered near Yauco. The
storms are nearly stationary.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Ponce, Yauco, Adjuntas, Aguada, Rincon, Moca, Guayanilla, Anasco,
Hormigueros, San Sebastian, Las Marias, Cabo Rojo, Mayaguez, Sabana
Grande, Utuado, San German, Lares, Lajas, Penuelas and Aguadilla.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 1839 6702 1832 6682 1832 6658 1817 6665
1802 6653 1796 6662 1797 6663 1801 6678
1796 6719 1800 6720 1801 6717 1804 6721
1817 6718 1821 6715 1828 6719 1830 6723
1836 6727 1841 6716 1839 6714 1846 6706
TIME...MOT...LOC 1847Z 240DEG 0KT 1809 6687
FRGNearby
Special Weather Statements in Puerto Rico, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.